Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2018, 5:16 PM EDT for Laurel County, McCreary County, Whitley County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 5:16 PM EDT (21:16 UTC)
- Expired
- May 31, 2018, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Laurel County, KY, McCreary County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
586
WUUS53 KJKL 312116
SVRJKL
KYC125-147-235-312200-
/O.NEW.KJKL.SV.W.0039.180531T2116Z-180531T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
516 PM EDT THU MAY 31 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Laurel County in south central Kentucky...
Northeastern McCreary County in south central Kentucky...
Northwestern Whitley County in south central Kentucky...
* Until 600 PM EDT
* At 516 PM EDT, a severe thunderstorm was located over Bark Camp, or
15 miles northwest of Williamsburg, moving east at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Huxley, Baldrock, Holly Bay Rec. Area, Hightop, Keavy, Barton,
Grove, Vox, Bark Camp, Rye and Corbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3688 8439 3695 8441 3695 8438 3696 8437
3696 8436 3698 8434 3705 8417 3689 8411
TIME...MOT...LOC 2116Z 257DEG 10KT 3693 8429
HAIL...0.88IN
WIND...60MPH
$$
CGAL1 follow-up statement
516
WWUS53 KJKL 312151
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
551 PM EDT THU MAY 31 2018
KYC125-147-235-312201-
/O.EXP.KJKL.SV.W.0039.000000T0000Z-180531T2200Z/
Laurel KY-McCreary KY-Whitley KY-
551 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAUREL...
NORTHEASTERN MCCREARY AND NORTHWESTERN WHITLEY COUNTIES WILL EXPIRE
AT 600 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3688 8439 3695 8441 3695 8438 3696 8437
3696 8436 3698 8434 3705 8417 3689 8411
TIME...MOT...LOC 2151Z 257DEG 10KT 3695 8418
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:06 PM EDT, 10 minutes earlier.
Area forecast discussion, May 31, 5:06 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 506 PM EDT Thu May 31 2018 .SHORT TERM...(This evening through Friday night) Issued at 506 PM EDT THU MAY 31 2018 Cold pool dominated MCS has weakened considerably as it crossed the area, but has led to some training storms on the southern flank of the downdraft leading to some potential flash flooding. Another MCS is spreading into the area and will bring one last round of heavy rainfall and potentially some strong winds as it crosses the area over the next few hours. This should act to finally push out the lingering boundaries and end the heavy rain threat by later this evening. Until then, the flash flood threat will continue and possibly the need for a few warnings. Still lots of moist air feeding this activity with PW's well above 1 inch. Some uncertainty what will happen overnight as instability will be zapped and we may see a lull late tonight into Friday morning. Another round of showers and storms will push through tomorrow with a cold front which should be our last more widespread event of the week. Localized heavy rain will again be possible, but the severe threat will be less. Some isolated showers or drizzle could hang on post frontal Saturday night, but should not be significant rainfall. .LONG TERM...(Saturday through Thursday) Issued at 241 PM EDT THU MAY 31 2018 The extended portion of the forecast begins on Saturday with an active upper level pattern in place. Expect a pattern with an increase in amplitude as the models suggest a ridge building in the western CONUS with a trough setting up over the east. Closer to the surface, on Saturday an exiting cold front will be slow to shift east with lingering high pressure to the east. This will likely keep a focus of shower and thunderstorm over far eastern Kentucky. Thus will keep pops over the east for Saturday. For Sunday, a second trough will track over the ridge in the west that has shifted east slightly in the Plains. This wave will then track southeast into the OH Valley. Model soundings suggest ample instability for this event. Thus will expect another round of showers and thunderstorms for Sunday and Sunday night. The mentioned upper level ridge will shift east as well through the period. The mid level subsidence will eventually work its way into eastern Kentucky by Monday. This will result in a dry period across the area through the rest of the extended. Given the northwest flow setting up, a shortwave could clip the northeastern portion of the CWA for Tuesday afternoon. Otherwise, will expect a dry period for much of the rest of the extended with much cooler high temperatures. In fact, these temps are more in the normal range for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 139 PM EDT THU MAY 31 2018 A complex of showers and storms will move across the area this afternoon. impacting areas in the northern half of the state. This will bring some sharply reduced visibilities. Storms may eventually affect areas farther south this evening, but confidence is low as models are not handling the current situation. Thus, may need some amendments later to include some thunderstorms as confidence increases. Could see some gusty winds around any shower or storm activity today. Activity could linger well into tonight, but confidence is low in timing and aerial coverage. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Friday for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...KAS LONG TERM...SHALLENBERGER AVIATION...KAS
Hazardous weather outlook, May 31, 2:05 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 205 PM EDT Thu May 31 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 205 PM EDT Thu May 31 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected through tonight. Strong to severe thunderstorms are possible with damaging winds and flash flooding being the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible from Friday through Sunday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send in any reports of wind damage, heavy rain, and flooding this afternoon and evening. KAS
In the hours before
Special weather statement, May 31, 4:34 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
434 PM EDT THU MAY 31 2018
KYZ079-080-084>088-312115-
Whitley-McCreary-Knox-Bell-Harlan-Laurel-Pulaski-
434 PM EDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HARLAN...
SOUTHWESTERN LAUREL...BELL...SOUTHWESTERN KNOX...SOUTHEASTERN
PULASKI...NORTHEASTERN MCCREARY AND WHITLEY COUNTIES...
At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rockcastle Springs to Walden to Kayjay to
Cubage to near Cranks. Movement was southwest at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Williamsburg, Barbourville, Harlan, Pineville, Middlesboro, Julip,
Bobs Creek, Varilla, Swan Lake, Cumberland Falls S.P., Ponza, Black
Snake, Mount Victory, Gausdale, Blanche, Krupp, Cubage, Bark Camp,
Dixie and Wasioto.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3659 8418 3664 8429 3694 8465 3714 8418
3695 8399 3685 8380 3679 8348 3685 8307
3674 8314 3670 8334 3667 8343 3667 8353
3662 8364 3658 8369
TIME...MOT...LOC 2034Z 025DEG 18KT 3701 8434 3684 8416 3674 8387 3671
8351 3674 8314
CGALLocal storm report, May 31, 4:37 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG 3 W DENNISTON 37.92N 83.59W
05/31/2018 MENIFEE KY 911 CALL CENTER
TREE DOWN ON 460 E.
0135 PM TSTM WND DMG DENNISTON 37.92N 83.54W
05/31/2018 MENIFEE KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 77.
&&
JCARICOLocal storm report, May 31, 4:40 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD CLOVER BOTTOM 37.50N 84.15W
05/31/2018 JACKSON KY TRAINED SPOTTER
HIGHWAY 421 IS WASHED OUT AT CLOVER BOTTOM.
&&
SHALLENBERGERLocal storm report, May 31, 4:42 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD SANDGAP 37.48N 84.09W
05/31/2018 JACKSON KY TRAINED SPOTTER
HIGHWAY 421 WAS WASHED OUT AT SANDGAP.
&&
SHALLENBERGERSpecial weather statement, May 31, 5:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
503 PM EDT THU MAY 31 2018
KYZ079-080-083>086-312130-
Whitley-McCreary-Knox-Wayne-Laurel-Pulaski-
503 PM EDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...LAUREL...
NORTHWESTERN KNOX...SOUTHERN PULASKI...CENTRAL MCCREARY AND
NORTHWESTERN WHITLEY COUNTIES...
At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Maplesville to near Sloans Valley to near
Jamestown. Movement was south at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Somerset, London, Monticello, Whitley City, Burnside, Fariston,
Cumberland Falls S.P., Mount Victory, Bark Camp, Honeybee, Wilton,
Alpine, Hare, Ruth, Dorthae, Quinton, Betsey, Rockcastle Springs,
Bertha Station and Zula.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3709 8490 3711 8451 3718 8432
3717 8430 3719 8427 3727 8404 3693 8392
3672 8446 3672 8502 3676 8501 3685 8506
TIME...MOT...LOC 2102Z 352DEG 25KT 3714 8403 3698 8449 3695 8513
CGALLocal storm report, May 31, 5:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
508 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 1 WNW BETHANY 37.66N 83.49W
05/31/2018 WOLFE KY 911 CALL CENTER
TREE DOWN ON HIGHWAY 1812...BLOCKING ONE LANE.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:34 PM EDT | Areal Flood Advisory | JKL | Estill, Montgomery, Powell | 3 hr |
| May 31, 12:43 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Menifee, Montgomery, Powell | 47 min |
| May 31, 1:19 PM EDT | Special Weather Statement | JKL | Wolfe | 26 min |
| May 31, 1:30 PM EDT | Special Weather Statement | JKL | Lee | 30 min |
| May 31, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 29 min |
| May 31, 1:44 PM EDT | Special Weather Statement | JKL | Estill | 31 min |
| May 31, 1:45 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee, Rockcastle | 3 hr |
| May 31, 1:55 PM EDT | Special Weather Statement | JKL | Breathitt | 35 min |
| May 31, 2:03 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 11 hr |
| May 31, 2:21 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 24 min |
| May 31, 2:32 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 3 hr |
| May 31, 2:39 PM EDT | Special Weather Statement | JKL | Owsley | 36 min |
| May 31, 2:45 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Owsley | 3 hr |
| May 31, 2:52 PM EDT | Special Weather Statement | JKL | Estill, Menifee, Powell, Wolfe | 23 min |
| May 31, 3:02 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Letcher, Pike | 28 min |
| May 31, 3:12 PM EDT | Special Weather Statement | JKL | Clay, Leslie | 33 min |
| May 31, 3:20 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 3 hr |
| May 31, 3:24 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Leslie | 3 hr |
| May 31, 3:39 PM EDT | Special Weather Statement | JKL | Martin, Pike | 36 min |
| May 31, 3:45 PM EDT | Special Weather Statement | JKL | Harlan, Letcher | 45 min |
| May 31, 4:08 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| May 31, 4:17 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 43 min |
| May 31, 4:26 PM EDT | Special Weather Statement | JKL | Jackson, Pulaski, Rockcastle | 34 min |
| May 31, 4:33 PM EDT | Areal Flood Advisory | JKL | Jackson, Pulaski, Rockcastle | 2 hr |
| May 31, 4:34 PM EDT | Special Weather Statement | JKL | Bell, Whitley | 41 min |
| May 31, 4:44 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Elliott, Lee, Magoffin, Menifee and 4 more | 46 min |
| May 31, 4:50 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| May 31, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Fleming, Rowan | 24 min |
| May 31, 5:02 PM EDT | Flash Flood Warning | JKL | Knox | 3 hr |
| May 31, 5:03 PM EDT | Special Weather Statement | JKL | Laurel, McCreary, Wayne | 27 min |
| May 31, 5:13 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Wayne | 3 hr |
| May 31, 5:25 PM EDT | Areal Flood Warning | JKL | Jackson, Rockcastle | 3 hr |
| May 31, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 33 min |
| May 31, 5:38 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne, Whitley | 3 hr |
| May 31, 5:42 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Whitley | 3 hr |
| May 31, 5:43 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 47 min |
| May 31, 6:01 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.